Please enter something

Pharm Adap Quiz: Ch. 37 Respiratory Drugs

question

Which condition is characterized by enlargement of air spaces caused by the destruction of the alveolar walls?
answer

Emphysema
question

The nurse observes that a patient has moon face, acne, an increase in fat pads, and swelling. After checking the patient history, the nurse finds that the patient is taking methylprednisolone for bronchospastic disorder. What will the nurse infer from the assessment?
answer

The patient has Cushing’s syndrome.
question

Which antiasthmatic drugs work by preventing the inflammation commonly provoked by the substances released from mast cells?
answer

Corticosteroids
question

A patient is prescribed ipratropium metered-dose inhaler for the treatment of asthma. The nurse instructs the patient to take two puffs four times a day. The inhaler has a capacity of 200 inhalations. How many days will the inhaler deliver the prescribed dose? Record your answer using a whole number. ______ days
answer

25 days
question

A patient taking an oral theophylline drug is due for the next dose and has a blood pressure of 100/50 mm Hg and a heart rate of 110 beats/min. The patient is irritable. What is the nurse’s best action?
answer

Hold the next dose of theophylline and assess the patient.
question

A patient is prescribed tiotropium for the treatment of chronic obstructive pulmonary disease (COPD). How can the absorption of tiotropium be improved?
answer

By waiting for 1 to 2 minutes before inhaling the second dose
question

A patient is prescribed inhaled corticosteroids. Why should the nurse ask the patient to rinse the mouth after each dose?
answer

To prevent the development of oral candidiasis
question

The nurse is caring for a child who has been prescribed an inhaler for asthma control. The child is having difficulty using the inhaler. What should the nurse do?
answer

Teach the child to use a spacer.
question

While investigating the cause of sudden death in a patient with asthma, the nurse finds that the patient’s medications were changed from systemic corticosteroids to inhaled corticosteroids. Which intervention, if followed, might have saved the patient from dying?
answer

Tapering the dose of systemic corticosteroid
question

A patient with a history of asthma is short of breath and says, “I feel like I’m having an asthma attack.” What is the nurse’s highest priority action?
answer

Administering a beta2-adrenergic agonist
question

Which medication is a mast cell stabilizer?
answer

Cromolyn
question

A primary health care provider prescribes omalizumab for a patient. What should the nurse assess to ensure safety of drug administration?
answer

Hypersensitivity reactions
question

A patient is prescribed ipratropium and cromolyn sodium. What should the nurse teach the patient?
answer

“Take the ipratropium 5 minutes before the cromolyn.”
question

In discharge teaching, the nurse will emphasize to a patient receiving a beta agonist bronchodilator the importance of reporting which side effect?
answer

Tachycardia
question

A patient with chronic bronchitis is prescribed theophylline. An alteration in which parameter should lead the nurse to immediately notify the primary health care provider?
answer

Serum level of drug
question

What is the correct dose of montelukast for an adult?
answer

10 mg
question

The nurse is caring for a patient with a theophylline level of 14 mcg/mL. What is the priority nursing intervention?
answer

Continue to assess the patient’s oxygenation.
question

What are adverse effects of albuterol? Select all that apply.
answer

Tremors Palpitations Tachycardia
question

What over-the-counter product should the nurse instruct a patient to avoid when taking theophylline?
answer

St. John’s wort
question

A patient is prescribed ipratropium for the treatment of chronic obstructive pulmonary disease. For what should the nurse assess to ensure safe administration of ipratropium?
answer

Peanut allergy
question

Which drug is a long-acting beta agonist (LABA) inhaler?
answer

Formoterol
question

The nurse is caring for a patient who is receiving epinephrine for status asthmaticus. The nurse finds that symptoms of status asthmaticus are persistent, even after administration of epinephrine. Which medication will the primary health care provider prescribe for this patient?
answer

Aminophylline
question

Which are possible adverse effects of zafirlukast? Select all that apply.
answer

Nausea Diarrhea Headaches
question

A patient who is prescribed albuterol to treat bronchospasm develops tachycardia. Which medication should the nurse expect to administer instead of albuterol?
answer

Levalbuterol
question

A patient on theophylline therapy complains of gastroesophageal reflux during sleep. What other complications should the nurse anticipate in the patient? Select all that apply.
answer

Vomiting Increased urination Ventricular dysrhythmias
question

A patient who has asthma is prescribed ipratropium. The nurse instructs the patient to rinse the mouth with water immediately after inhaling ipratropium. This is done to prevent which complication of therapy?
answer

Mucosal irritation and dryness
question

A patient with a history of chronic obstructive pulmonary disorder (COPD) experiences acute bronchospasm after being exposed to peanuts on an airplane. Which medications might the patient be using? Select all that apply.
answer

Albuterol Tiotropium Ipratropium
question

Which condition is a contraindication for the administration of montelukast?
answer

Lactose allergy
question

A patient with chronic obstructive pulmonary disorder (COPD) is retaining carbon dioxide. Which respiratory therapy should the nurse administer to lower the patient’s carbon dioxide concentration?
answer

Albuterol nebulizer
question

A patient is prescribed omalizumab by the primary health care provider. Which route should the nurse use to administer this drug?
answer

Subcutaneous
question

A patient is prescribed theophylline for the treatment of chronic bronchitis. What instruction should the nurse give to the patient for safe administration of theophylline?
answer

“Avoid intake of a high-protein diet.”
question

For what adverse effects will the nurse monitor in a patient who is receiving tiotropium? Select all that apply.
answer

Nasal congestion Heart palpitations Dry mouth or throat
question

The administration of beta agonists is contraindicated in which type of patients?
answer

Patients with a high risk of stroke
question

A patient received methylprednisolone intravenously for 4 days for acute asthma. The nurse is preparing for the discharge of the patient with a prescription for fluticasone. Which priority instruction should the nurse include while educating the patient before discharge?
answer

“Take fluticasone exactly as it is prescribed.”
question

A patient is prescribed an inhaled corticosteroid for the treatment of asthma. Which biochemical test may be performed in the patient before drug administration?
answer

Sputum test
question

The primary health care provider has prescribed epinephrine for a patient to treat an allergic reaction. After reviewing the patient’s history, the nurse finds that the patient takes metformin for treatment of diabetes. What changes may the nurse expect in the primary health care provider’s prescription for safe drug administration?
answer

Increase in dose of metformin
question

A patient who receives zafirlukast reports headache, nausea, and diarrhea. On further assessment, the nurse finds that the patient has taken the correct dose of the drug at the correct time. Which other medication taken by the patient may contribute to these adverse effects?
answer

Aspirin
question

Which medication disrupts the inflammatory response and is indicated in the treatment of asthma?
answer

Montelukast
question

For what side effects should the nurse ask the patient to be watchful when administering mixed alpha/beta agonists? Select all that apply.
answer

Anorexia Vascular headache Cardiac stimulation
question

The nurse is counseling a patient who is prescribed a xanthine-derivative drug. Which items does the nurse advise the patient to avoid? Select all that apply.
answer

Coffee Charcoal-broiled foods Cigarettes Low-carbohydrate foods
question

A patient is prescribed theophylline to treat emphysema. After reviewing the patient’s history, the nurse finds that the patient is taking an oral contraceptive. The nurse recommends that the patient to use another method of contraception. What is the probable reason for this?
answer

Oral contraceptives increase the serum level of theophylline.
question

A patient with asthma is prescribed fluticasone and a salmeterol inhaler. This treatment is a part of which step of asthma management?
answer

Step 6